Follow
Share

I see no difference any meds subscribed to my wife by her doctor having any effect. She has 'Sundowners' hallucinations, and doesn't recognize me as her husband, especially in the evening and when we go to bed.

This question has been closed for answers. Ask a New Question.
Thank all of you for your understanding
I get terribly frightened when she gets violent. I feel i should leave, like she insists, but i can't risk her being alone.
Helpful Answer (0)
Report

The clinical research on rivastigmine and the other cholinesterase inhibitors overall finds that the effect on behavior is often small or of minor impact. That said, it seems to have more effect in some people (or for some types of dementia), so it's often worth trying it for at least a few months. Adjusting the dose might help.

Otherwise, when people with dementia are violent or really agitated, we consider antipsychotics, such as the Seroquel that one person mentioned. The downside is possible sedation, increased risk of fall, and increased risk of premature death.

So such drugs are supposed to be used as last resort, or at least in combination with a variety of other techniques that can improve behavior in people with dementia.

If you are having these difficulties with your wife, you should keep asking the doctor for help -- if you can't reach him, is it possible to switch to a different clinic? -- but I would also recommend contacting your local area agency on aging and asking for help learning dementia behavior techniques. You might be able to learn these from dementia support groups. Teepa Snow's online videos are good too.

You basically want to learn the most constructive ways to respond, in order to redirect or defuse her agitation. You should also learn techniques to cope with your own stress or frustration when your wife is difficult; this will be better for your health and studies find that the person with dementia does better when the caregiver is less stressed.

There are also some other approaches that can help reduce sundowning and difficult behaviors, like making sure the person gets enough fresh air, sunlight, and physical activity during the day.

I am truly sorry that there are no easier answers for this situation, and also sorry that most doctors and primary care clinics are so ill-equipped to assist people in your situation.
Helpful Answer (1)
Report

I believe heis posting to the way she is thinking, using I when she doesn't know him .. I am sure it is very difficult to explain.
Helpful Answer (2)
Report

Deeshusband: Why are you posting to yourself? I am confused when you say "I am not willing to leave the house until her husband gets home." First you call yourself her husband and then you don't.
Helpful Answer (0)
Report

Call the doctor's office and tell them you'll stay on the phone until the doctor can talk. Otherwise, call 911 the next time she becomes violent.
Helpful Answer (1)
Report

Deeshusband,,
I can put up with the everyday adjustments and of her not willing to go shopping or out to lunch until her husband (me) gets home, but the hardest thing to deal with is her violent acts of aggression toward me because I am not willing to leave the house before her husband get home. I have been able to sleep in the basement at times but that usually does not calm her down. She has, a couple of time came down and told me that as her husband i should be upstairs sleeping in her bed. But then....that didn't last long. She would ask me where her husband is again and her warnings that she will kill me if I don't get out of her bed start all over again.

Can a doctor prescribe something that will calm her down, like a sedative or something?

Her doctor is so busy I cannot even get a phone call returned or an appointment for month ahead.
Helpful Answer (0)
Report

This med has a LOT of side effects. Be very cautious!
Helpful Answer (0)
Report

Excelon is usually prescribed in conjunction with other medications like, namenda, xyprexa, etc. to try and ease or eliminate hallucinations/sundowning etc.

Keep in mind that this is a progressive disease and it's imperitive that you stay in close contact with her primary care physician to adjust dosages etc. This is a great time for you to begin your research and prepare yourself. Read the forums here, talk to your/her doctor, as well as an Elder Attorney to be sure her wishes are made known while/if she still has legal capacity to do so.

This is always great site to come to with any questions. My best to you and your wife.
Helpful Answer (1)
Report

Nothing in pill form will transform your wife into the person she once was. The Sundowner's subsides after a few hours and if your wife does not recognize you as her husband, she is in the later stages of this horrible disease. Prepare yourself for the inevitable. My prayers are with you too.
Helpful Answer (1)
Report

EXELON which is what you have is to preserve your wife's symptoms for an undetermined time. My husband was started on EXELON patch ( lowest dose) upped to the 2nd dosage and now is on the 13.3, the strongest patch. 1 & 2 are for mild mid stage AD, with the 3rd for later stages. I think it helps him quite a bit. Does she take anything other then what you mentioned? I use SEROQUEL low dose 25mg am & PM and as a get around the sun downing so about 3:30 I give him 1/2 a SEROQUEL in a cup of decaf that really helps. Another reason for the hallucinations could be a UTI, I have only seen that once, but with a female it could be ongoing if their private area is not kept clean. Just to let you know it is much harder for a husband caring for a wife with AD, but with the correct medication you can learn to handle these situations when they come up. If you have more questions please post them here. This is my 9 th year of care taking at home, first it is not believable - then you get mad, then you try to cope and finally you learn to live in her world as she cannot live in yours anymore. It works. PS my husband has not really known me as his wife for 3-4 years now, but he knows my name and that I am very important to him.
Helpful Answer (1)
Report

Deeshusband; The med you mention is the generic name of Exelon. It is thought to have the effect of reducing hallucinations in some Dementia patients. If it's not doing that, you need to let Dee's doctors know that. They might want to increase the dosage, or they might want to try a different drug.

I"m so sorry she doesn't recognize you; that must be truly heartbreaking. Please let us know what feedback you get from her doctor. We all learn from each other's experiences here.
Helpful Answer (1)
Report

Firstly you should read the information leaflet that comes with the medication. Then you should talk to your doctor about the symptoms you are observing. At some point in the disease drugs do not help.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.